Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Quad Cities, IA

May 10, 2017McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2017, 5:48 PM CDT for McDonough County, Warren County, Illinois. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 5:48 PM CDT (22:48 UTC)
Expired
May 10, 2017, 6:01 PM CDT
In force
13 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties McDonough County, IL, Warren County, IL

The radar

The Lincoln radar (KILX), 113 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS53 KDVN 102248
SVRDVN
ILC109-187-102330-
/O.NEW.KDVN.SV.W.0061.170510T2248Z-170510T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
548 PM CDT WED MAY 10 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Warren County in west central Illinois...
  Eastern McDonough County in west central Illinois...

* Until 630 PM CDT

* At 548 PM CDT, severe thunderstorms were located along a line
  extending from near Little Swan Lake to near Littleton, moving east
  at 45 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Macomb, Bushnell, Avon, Industry, Good Hope, Prairie City,
  Bardolph, Western Illinois University, Adair, Little Swan Lake, New
  Philadelphia, Walnut Grove, Pennington Point, Macomb Municipal
  Airport, Doddsville, Scottsburg, Spring Lake, Swan Creek,
  Youngstown and Prairie City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4028 9075 4070 9067 4072 9045 4071 9044
      4028 9045
TIME...MOT...LOC 2248Z 268DEG 41KT 4063 9057 4023 9068 

HAIL...<.75IN
WIND...70MPH
 
$$

ERVIN
1 follow-up statement
726 
WWUS53 KDVN 102301
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
601 PM CDT WED MAY 10 2017

ILC109-187-102311-
/O.CAN.KDVN.SV.W.0061.000000T0000Z-170510T2330Z/
Warren IL-McDonough IL-
601 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN AND
EASTERN MCDONOUGH COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Illinois.

LAT...LON 4028 9075 4070 9067 4072 9045 4071 9044
      4028 9045
TIME...MOT...LOC 2255Z 268DEG 41KT 4063 9046 4023 9057 

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:09 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 10, 3:09 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
309 PM CDT Wed May 10 2017

.SYNOPSIS...
Issued at 305 PM CDT Wed May 10 2017

Severe weather event underway with Severe Thunderstorm Watch
#203 generally along and south of I80 through 8 PM CDT. Latest sfc
analysis suggests the main warm front located from near Fairfield
IA, to Burlington, and to south of Monmouth in west central IL. LLVL
CAPE and baroclinicity gradients draped from west-to-east acrs the
southern third of the DVN CWA and highway for enhanced convective
swaths through early evening. Then drier pattern for end of the week
into the weekend, with a warm up on the way as the weekend progresses.
Then the latest run medium range models still advertising a
warmer, more summer like pattern next week with the convective
storm track laying out in or near the DVN CWA at times.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 305 PM CDT Wed May 10 2017

Tonight...As mentioned above, severe event ongoing generally along
and especially south of I80 in more favorable shear  combined with
adequate thermodynamics. Some impressive 0-3KM SRH values currently
migrating out of south central IA into southeastern IA combined with
1000-2000 J/KG CAPES. Locally heavy rainfall of 1-2 inches and flash
flooding also a possibility. Then several of the latest HiRes
solutions/CAM's continue with their trends of progressing most of
the organized convection east and southeast of the DVN CWA by 00z-
01z. Just lingering light showers and lowering cloud bases behind
this activity acrs much of the CWA overnight. Many of the models also
have trended further south acrs MO with main cold front and wake
llvl cool pool that the nocturnal LLJ will impinge on. Thus this
heavier overnight convection and heavy rain/flooding threat may lay
out ideally south of our area of concern acrs central MO. Locally
more in the way of post-frontal cooling north-northeast sfc flow,
clouds and lingering pockets of lighter rain or showers.

Thursday...With more progressive southward surge of the main front
and boundary layer northerly flow push, there may not be much in the
way of lingering overrunning showers even in the southern CWA after
mid morning. Lingering elevated thunder threat also appears to be
shifting to the south. Fcst highs banking on some thinning of the
overcast especially along and north of I80.

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 305 PM CDT Wed May 10 2017

After an active Wednesday into early Thursday, look for mainly
quiet weather heading into the weekend.

Thursday night through Tuesday...After the upper level trough and
cold front move through the region Thursday, expect upper level
ridging and surface high pressure to gradually build across the
middle Mississippi River Valley beginning on Friday. On Saturday
morning, the GFS, NAM and Canadian are trying to hint at some
light sprinkles or rain showers across the far east CWA as a jet
streak rounds the back of the upper level trough. However,
moisture appears to lack consistency at all levels, so will
likely only end up with cloud cover. Nonetheless, expect mostly
sunny skies through the weekend and early next week, with high
temperatures gradually warming into the upper 70s and lower 80s as
winds become southerly and upper level heights increase.

Tuesday on...Models begin to diverge on possible scenarios
beginning in this period. Consistency does exist, however, on
things becoming active as series of upper level shortwaves and
troughs impact our region beginning Tuesday. At this time, the
potential does exist for showers and thunderstorm development as
there is indication of decent Gulf moisture transport and decent
buoyancy. It's too early for talk of severe weather, but this
potential will need to be monitored in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1239 PM CDT Wed May 10 2017

Busy aviation forecast as thunderstorms will affect many of the
sites in the next six hours, some of these storms will be severe
with damaging winds, hail and tornadoes all possible. IFR cigs and
even some vsbys are possible in the heavier rain. After the
convective weather, expect a wind shift, slightly cooler temps and
with it, the chance for MVFR and possibly IFR cigs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs/12
SHORT TERM...Gibbs/12
LONG TERM...12/Speck
AVIATION...Gibbs
Hazardous weather outlook, May 10, 4:55 AM CDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
455 AM CDT Wed May 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
455 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible across much of the outlook area
this afternoon and evening. The Storm Prediction Center has a
placed a slight risk over the area roughly south of a line from
Independence Iowa to Freeport Illinois.

Scattered thunderstorms will move through eastern Iowa and
northwest Illinois this morning. These are not expected to be
severe, but may produce locally heavy downpours, frequent
lightning and small hail.

Thunderstorms are expected to redevelop this afternoon and
continue into this evening. Some of these may be severe, with a
threat of large hail, damaging winds and a few tornadoes. The
initial severe weather threat will be associated with supercell
thunderstorms over eastern Iowa and northwest Illinois after 2
pm. These will be closely linked to the location of a warm front,
which remains uncertain at this time.

From late afternoon into the evening, more widespread coverage of
thunderstorms is expected ahead of an advancing cold front. In
addition to the continued potential for severe weather, these
storms may also produce locally heavy rainfall and a threat of
flash flooding.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Sheets

In the hours before

Special weather statement, May 10, 4:32 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
432 PM CDT WED MAY 10 2017

ILC067-071-109-187-IAC111-MOC045-102200-
Hancock-Henderson-Warren-McDonough-Lee-Clark-
432 PM CDT WED MAY 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK...HENDERSON...
WARREN...WESTERN MCDONOUGH...CENTRAL LEE AND SOUTHEASTERN CLARK
COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Little York to 9 miles east of
Colony. Movement was east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Burlington, Macomb, Fort Madison, Keokuk, Monmouth, Carthage,
Oquawka, Nauvoo, Hamilton, Warsaw, Colchester, La Harpe, Roseville,
Dallas City, Montrose, Stronghurst, Kirkwood, Blandinsville, Augusta
and Wayland.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4021 9151 4022 9151 4025 9152 4026 9189
      4074 9124 4071 9121 4072 9116 4070 9111
      4082 9109 4106 9080 4105 9044 4068 9045
      4028 9086 4028 9091 4019 9095
TIME...MOT...LOC 2132Z 269DEG 37KT 4103 9077 4029 9181

ERVIN
Local storm report, May 10, 4:36 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             S BURLINGTON            40.81N 91.12W
05/10/2017  M0.25 INCH       DES MOINES         IA   EMERGENCY MNGR

&&

GROSS
Local storm report, May 10, 4:40 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             ST. PAUL                40.77N 91.52W
05/10/2017  M0.25 INCH       LEE                IA   EMERGENCY MNGR

&&

GROSS
Local storm report, May 10, 5:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
533 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             MONMOUTH                40.91N 90.64W
05/10/2017  E0.25 INCH       WARREN             IL   PUBLIC

            NEAR INTERSECTION OF HWY 67 AND HWY 34...REPORT VIA
            TWITTER.

&&

GROSS
Local storm report, May 10, 5:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HEAVY RAIN       3 S LADORA              41.71N 92.18W
05/10/2017  M1.05 INCH       IOWA               IA   TRAINED SPOTTER

            RAIN FELL IN 90 MINUTES.

0227 PM     HAIL             2 SSW BIRMINGHAM        40.86N 91.96W
05/10/2017  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            DELAYED REPORT, TIME ESTIMATED

0230 PM     HAIL             1 SW BIRMINGHAM         40.87N 91.96W
05/10/2017  E1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            COUPLE STONES UP TO QUARTERS.

0245 PM     FUNNEL CLOUD     1 NW HILLSBORO          40.85N 91.73W
05/10/2017                   VAN BUREN          IA   TRAINED SPOTTER

            BRIEF FUNNEL 15 TO 30 SECONDS LONG.

0254 PM     TORNADO          1 N SALEM               40.87N 91.62W
05/10/2017                   HENRY              IA   TRAINED SPOTTER

            WAS BRIEFLY ON THE GROUND AS A ROPE, TORNADO HAS LIFTED.

0259 PM     TORNADO          W SALEM                 40.85N 91.62W
05/10/2017                   HENRY              IA   TRAINED SPOTTER

            TOUCHDOWN FOR ABOUT 3 MINUTES WEST OF SALEM 1 TO 2 MILES
            MOVING EAST. LIFTED BEFORE REACHING THE TOWN OF SALEM.

0315 PM     HAIL             2 SSW BIRMINGHAM        40.86N 91.96W
05/10/2017  M0.88 INCH       VAN BUREN          IA   TRAINED SPOTTER

0316 PM     TSTM WND GST     1 SW BIRMINGHAM         40.87N 91.96W
05/10/2017  E60.00 MPH       VAN BUREN          IA   TRAINED SPOTTER

            MAX GUSTS TO 60 MPH.

0342 PM     HEAVY RAIN       4 W MOUNT PLEASANT      40.97N 91.63W
05/10/2017  M1.30 INCH       HENRY              IA   TRAINED SPOTTER

            RAINFALL IN THE PAST 40 MINUTES

0358 PM     FUNNEL CLOUD     S MEDIAPOLIS            41.01N 91.16W
05/10/2017                   DES MOINES         IA   EMERGENCY MNGR

            MOVING EAST.

0406 PM     HAIL             ST. PAUL                40.77N 91.52W
05/10/2017  M0.25 INCH       LEE                IA   EMERGENCY MNGR

0408 PM     HAIL             1 ESE NEW LONDON        40.92N 91.40W
05/10/2017  M0.25 INCH       HENRY              IA   TRAINED SPOTTER

0413 PM     HAIL             3 SSW NEW LONDON        40.89N 91.43W
05/10/2017  M1.00 INCH       HENRY              IA   TRAINED SPOTTER

0433 PM     HAIL             S BURLINGTON            40.81N 91.12W
05/10/2017  M0.25 INCH       DES MOINES         IA   EMERGENCY MNGR

0506 PM     HAIL             MONMOUTH                40.91N 90.64W
05/10/2017  E0.25 INCH       WARREN             IL   PUBLIC

            NEAR INTERSECTION OF HWY 67 AND HWY 34...REPORT VIA
            TWITTER.

&&

GROSS
Local storm report, May 10, 5:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HEAVY RAIN       4 W MOUNT PLEASANT      40.97N 91.63W
05/10/2017  M2.09 INCH       HENRY              IA   TRAINED SPOTTER

            TOTAL THROUGH 545 PM

&&

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:32 PM CDTSpecial Weather StatementDVNHancock, Henderson, Warren28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.